Alert archive / Michigan / Gale Watches in 2021
Gale Watch 10, NWS Gaylord, MI
NWS Gaylord, MI issued this gale watch at Apr 17, 2021, 3:36 PM EDT. It took effect at Apr 19, 2021, 11:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 17, 2021, 3:36 PM EDT (19:36 UTC)
- In effect from
- Apr 19, 2021, 11:00 AM EDT
- Expired
- Apr 18, 2021, 2:40 PM EDT
- In force
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
489 WHUS73 KAPX 171936 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 336 PM EDT Sat Apr 17 2021 LSZ321-322-180345- /O.NEW.KAPX.GL.A.0010.210419T1500Z-210420T0000Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 336 PM EDT Sat Apr 17 2021 ...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...Highest gusts up to 35 kt from the west and highest waves around 7 feet possible. * WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI and St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...From Monday morning through Monday evening. * IMPACTS...Strong winds can cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and highest waves. && $$
1 follow-up statement
149 WHUS73 KAPX 181840 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 240 PM EDT Sun Apr 18 2021 LSZ321-190500- /O.CAN.KAPX.GL.A.0010.210419T1500Z-210420T0000Z/ /O.NEW.KAPX.GL.W.0012.210420T0000Z-210420T1000Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- 240 PM EDT Sun Apr 18 2021 ...GALE WARNING IN EFFECT FROM 8 PM MONDAY TO 6 AM EDT TUESDAY... ...GALE WATCH IS CANCELLED... * WHAT...Highest gusts up to 35 kt from the northwest and highest waves around 9 feet expected. * WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI. * WHEN...From 8 PM Monday to 6 AM EDT Tuesday. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ341-342-190500- /O.NEW.KAPX.GL.W.0012.210419T1800Z-210420T1000Z/ Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay- 240 PM EDT Sun Apr 18 2021 ...GALE WARNING IN EFFECT FROM 2 PM MONDAY TO 6 AM EDT TUESDAY... * WHAT...Highest gusts up to 40 kt from the west and highest waves around 7 feet expected. * WHERE...Seul Choix Point to 5NM West of Mackinac Bridge and Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay. * WHEN...From 2 PM Monday to 6 AM EDT Tuesday. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LHZ345>347-190500- /O.NEW.KAPX.GL.W.0012.210419T2100Z-210420T1000Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- 240 PM EDT Sun Apr 18 2021 ...GALE WARNING IN EFFECT FROM 5 PM MONDAY TO 6 AM EDT TUESDAY... * WHAT...Highest gusts up to 40 kt from the west and highest waves around 7 feet expected. * WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island, St Ignace to False Detour Channel and 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island. * WHEN...From 5 PM Monday to 6 AM EDT Tuesday. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LSZ322-190500- /O.UPG.KAPX.GL.A.0010.210419T1500Z-210420T0000Z/ /O.NEW.KAPX.SC.Y.0046.210419T1500Z-210420T1000Z/ St. Marys River Point Iroquois to E. Potagannissing Bay- 240 PM EDT Sun Apr 18 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM MONDAY TO 6 AM EDT TUESDAY... * WHAT...Highest gusts up to 30 kt from the southwest and highest waves around 5 feet expected. * WHERE...St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...From 11 AM Monday to 6 AM EDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ323-344>346-190500- /O.NEW.KAPX.SC.Y.0046.210419T0900Z-210420T1000Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 240 PM EDT Sun Apr 18 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM MONDAY TO 6 AM EDT TUESDAY... * WHAT...Highest gusts up to 30 kt from the west and highest waves around 6 feet expected. * WHERE...Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI, Sleeping Bear Point to Grand Traverse Light MI, Point Betsie to Sleeping Bear Point MI and Manistee to Point Betsie MI. * WHEN...From 5 AM Monday to 6 AM EDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ348-349-190500- /O.NEW.KAPX.SC.Y.0046.210419T1500Z-210420T1000Z/ Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 240 PM EDT Sun Apr 18 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM MONDAY TO 6 AM EDT TUESDAY... * WHAT...Highest gusts up to 30 kt from the west and highest waves around 7 feet expected. * WHERE...Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI. * WHEN...From 11 AM Monday to 6 AM EDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this gale watch went out at Apr 17, 3:18 PM EDT, 18 minutes earlier.
Area forecast discussion, Apr 17, 3:18 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
318 PM EDT Sat Apr 17 2021
.NEAR TERM...(Through Tonight)
Issued at 316 PM EDT Sat Apr 17 2021
High Impact Weather Potential: Minimal outside of low temperatures
for northwest Lower fruit growing areas.
Pattern Synopsis/Forecast: Large area of high based Cu/Sc exploded
rather nicely across northeast Lower this afternoon...along with a
few spotty very light radar returns (mostly below 30dBz...so maybe a
few virga/sprinkle storms south of M-32/east of I-75 with ). cloud
bases at or above 6000ft). Earlier high based Sc deck over
northwest Lower has mixed out...still some mix of both cloud layers
in the Straits region. Large area of Sc advecting southeast across
Lake Superior has been able to make zero progress advancing away
from the shoreline from Munising eastward as heating over land
efficiently chewing away the leading cloud edge...overall cloud
coverage is shrinking so will be interesting to see how much remains
with at loss of heating. Elongated dynamic PV anomaly shows up in
water vapor imagery from extreme western Lake Superior southwest
into southeast South Dakota. Mostly just Ci clouds along/ ahead of
this feature spreading across Wisconsin/western Upper.
Primary Forecast Concerns: Low temperatures...though with a Freeze
Warning already up kind of takes the suspense out of it. Just to
reiterate how we as an office are handling this for the time being
(because inevitably someone is going to "ask" why): Freeze Warnings
only will be issued for Manistee/Benzie/Leelanau/Grand Traverse/
Antrim/Charlevoix counties mainly to provide notice to fruit growers
who are concerned about true hard freeze potential which is below
28F (exceedance of threshold accumulated base 50F Growing Degree
Days). Frost Advisories (which are issued for forecast lows from 33
to 36F) will wait until normal lows get above that temperature range
(current normal lows range from 29 to 33F).
Now that the disclaimer is out of the way...cloud cover over
northeast Lower will take some time to thin out given spreading out
of cloud tops. Watching cloud area over Lake Superior...anything
that remains of that would drift into eastern Upper/far northern
Lower tonight but current satellite trends suggest there may not be
much of that left so will be "conditionally" optimistic. Thin Ci
will overspread the forecast area early this evening...so won't be a
"perfect" radiational cooling night. Regardless won't make any
changes to ongoing headline...most locations away from the immediate
shoreline areas expected to get down to or a couple degrees below
freezing (Leelanau County may be the one area that stays above
freezing...probabilistic low temperature forecasts suggest less than
a 30 percent probability of dropping below freezing). Remaining
interior areas of eastern Upper/northern Lower expected to see
overnight lows slip to or below 30F.
&&
.SHORT TERM...(Sunday through Tuesday)
Issued at 316 PM EDT Sat Apr 17 2021
High impact weather potential: Freeze conditions possible.
Broad upper-level troughing will continue over the Great Lakes region
with several different shortwaves/systems pinwheeling through with
accompanying "cool shots". Sunday appears to be the best day for
chances of the clouds breaking up and seeing some sun with no
precipitation chances as a weak area of high pressure and
associated dry air nudges into northern Michigan between a couple
short wave troughs. A developing clipper system will begin
impacting the forecast area by Monday morning as a weak cold front
associated with said system approaches the Great Lakes region.
This will be a quick moving front and out of the area by Monday
evening...leaving colder air on northwesterly winds in it's wake.
With -10 to -12C 850mb temperatures, lingering moisture, and lake
temperatures around 3C, we can expect lake clouds and even a few
lake effect snow showers Monday night into Tuesday. Inversion
heights between 4-5kft will suffice for some light to moderate
snow bands to form with persistent northwesterly flow for several
hours during the overnight and morning hours, but will begin to
diminish in intensity and/or break up during the early afternoon
hours as the diurnal heating breaks up any bands that have
developed. Only minor accumulations (if any) are expected at this
time. A mostly northerly flow will continue to usher in cold
temperatures over the remainder of the forecast period.
Temperatures Monday and Tuesday are actually below normal for this
time of the year...some locations will drop to about 10 degrees
below normal, only reaching into the low 40s. Temperatures will
be dropping into the mid 20s to low 30s...with the possibility to
get colder if clouds diminish and winds stay down in intensity.
Will have to protect sensitive vegetation since a lot has
blossomed and/or bloomed already...which is way too early, we
still have a lot of cold nights in store for the next several
weeks. The northwesterly winds Monday behind the aforementioned
cold front will be gusty...with gusts of 25-35mph through the
afternoon hours and right on into Tuesday morning. The winds will
veer a bit to the north and diminish in intensity by Tuesday
afternoon.
&&
.LONG TERM...(Tuesday night through Saturday)
Issued at 316 PM EDT Sat Apr 17 2021
Long term: High Impact Weather Potential: Minimal.
Broad troughing remains over the Great Lakes region...producing a
few chances for precipitation, but no "big storms" at the moment. A
large area of surface high pressure may develop over the Mid-
Mississippi Valley region and build into northern Michigan...
returning some warmer temperatures by the end of the next work
week and into next weekend advecting in on southerly flow.
Temperatures will generally be in the mid 40s to near 50 during
the daytime hours and warm to near 60 by Friday. Overnight
temperatures will drop into the mid 20s to low 30s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 118 PM EDT Sat Apr 17 2021
Few aviation concerns with VFR conditions expected through Sunday
morning along with winds mostly dominated by lake breeze
circulations. Most significant cloud cover through this evening
expected at APN and PLN for a time through late afternoon.
&&
.MARINE...
Issued at 316 PM EDT Sat Apr 17 2021
Winds will be a bit gusty from the northwest off Whitefish Bay and
into the St. Mary's River into this evening...and eventually winds
will pickup along the Lake Huron nearshore from the Straits to
Thunder Bay. Winds are expected to increase Monday and could see
some gales develop within the Lake Superior nearshore zones.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...FREEZE WARNING from 2 AM to 8 AM EDT Sunday for MIZ020-021-025-
026-031-099.
LH...NONE.
LM...NONE.
LS...GALE WATCH from Monday morning through Monday evening for LSZ321-
322.
&&
NEAR TERM...JPB
SHORT TERM...TL
LONG TERM...TL
AVIATION...JPB
MARINE...JPBHazardous weather outlook, Apr 17, 10:50 AM EDT, 4 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1050 AM EDT Sat Apr 17 2021 MIZ016>018-020>036-041-042-086>088-095>099-181100- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 1050 AM EDT Sat Apr 17 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Temperatures will drop to at or below freezing across most of the outlook area tonight. Those with agricultural interests may wish to take precautions to protect sensitive vegetation. Please see the freeze warning for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There will be a few chances for a hard freeze next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-181100- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1050 AM EDT Sat Apr 17 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. &&
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 3:18 AM EDT | Freeze Warning | APX | Antrim, Benzie, Charlevoix, Grand Traverse, Leelanau, Manistee | 29 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.